Antibiotics are fantastic drugs — they can effectively kill bacteria and eliminate infections, but they do sometimes run the risk of producing negative side effects like upset and sore stomach. There are a number of ways to handle an upset stomach from antibiotics and these include choosing the type of antibiotic carefully, supplementing with live active cultures, and getting extra doctor care if upset stomach is severe.
The first thing that may help address upset stomach from antibiotics is the choice of medicine. Some antibiotics carry a much greater risk of causing stomach problems. Most of the drugs have this as a side effect, but in certain drugs, especially in groups like the macrolide class (erythromycin, clarithromycin, etc), chance of getting stomach problems like diarrhea tends to be greater. If people have had stomach problems with a particular antibiotic in the past, they can certainly tell doctors, and another drug with fewer stomach side effects might be selected instead. Alternately, some medications come in forms made with an enteric coating, which can help reduce stomach irritation.
It’s also very important to heed warning labels to prevent a high frequency of side effects. Any direction that a medication should be taken with food needs to be followed. Usually, this recommendation specifically targets stomach upset that may occur if the medicine is taken on an empty stomach. Consider a “take with food” suggestion seriously and follow the directions.
Another reason that people get upset stomach with antibiotics is because most of these drugs don’t discriminate between bad and beneficial bacteria. All humans have good bacteria in their gastrointestinal system that helps aid in digestion. As this is depleted by the antibiotic’s work, stomach upset can occur, and people most commonly get diarrhea. One method for preventing this is adding back beneficial bacteria by taking live active cultures. People could either take acidophilus or eat yogurt with live cultures. Not only may this aid in digestion, but it also can sometimes prevent yeast infections.
On the advice of doctors, people may also treat some of the symptoms of an upset stomach with over-the-counter medicines. Drugs that prevent diarrhea or stop nausea or heartburn could be appropriate. Patients should always seek advice before heading to a pharmacy for these drugs because some medicines may conflict with the antibiotics they're taking.
Occasionally, the upset stomach persists, and some severe side effects may impact gastrointestinal workings. If diarrhea or vomiting begins and does not stop or becomes severe, people should definitely contact their physicians. Seeing a doctor right away is also important if any stomach symptoms like vomiting blood, having black, tarry stools, or experiencing extreme stomach pain occur. These could suggest serious illnesses, like inflammation or sudden development of ulcers. In most cases, people should not stop taking an antibiotic unless advised to do so by a physician.